|LETTER TO EDITOR
|Year : 2011 | Volume
| Issue : 1 | Page : 81-82
Ondansetron causing near fatal catastrophe in a renal transplant recipient
Sandeep Sahu1, Sunaina Tejpal Karna1, Anil Agarwal1, Sushil Prakash Ambesh1, Aneesh Srivastava2
1 Department of Anaesthesiology, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India
2 Department of Urology and Renal Transplant, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India
|Date of Web Publication||9-Feb-2011|
Department of Anaesthesiology, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sahu S, Karna ST, Agarwal A, Ambesh SP, Srivastava A. Ondansetron causing near fatal catastrophe in a renal transplant recipient. Indian J Anaesth 2011;55:81-2
|How to cite this URL:|
Sahu S, Karna ST, Agarwal A, Ambesh SP, Srivastava A. Ondansetron causing near fatal catastrophe in a renal transplant recipient. Indian J Anaesth [serial online] 2011 [cited 2020 Feb 29];55:81-2. Available from: http://www.ijaweb.org/text.asp?2011/55/1/81/76582
Ondansetron, a selective 5-HT3 antagonist used effectively for the prevention and treatment of post operative nausea and vomiting,, has been reported to cause adverse cardiovascular events.  We are reporting a very rare adverse effect of severe bradycardia and hypotension after giving ondansetron 4 mg intravenously.
A female patient aged 27 years, with chronic kidney disease, was scheduled for pre-emptive renal transplant. She was hypertensive and was controlled on oral clonidine, prazosin and nifidipine. Preoperative examinations and investigation were within normal limits, except haemoglobin of 8 g%, urea 56 mg/dl, creatinine 4.5 mg/dl and mild pulmonary arterial hypertension. In the operation theatre, the patient was connected to monitoring devices. Left radial artery cannulation was secured for invasive arterial pressure (IABP) monitoring and right internal jugular vein for central venous pressure monitoring under local anaesthesia. Balanced general anaesthesia technique used for induction and maintence as per protocol. Following induction, the patient received injection methylprednisolone (500 mg) for intra-operative immuno-suppression. The induction of anaesthesia and the intra-operative period were uneventful. After kidney transplantation on releasing the clamp, the patient had good diuresis. Before closure of the laparotomy incision, ondansetron intravenous 4 mg was administered as antiemetic prophylaxis. Within 3 min of its administration, patient's heart rate dropped from 84 to 30/min and IABP decreased from 140/90 to 32/20 mmHg. Electrocardiogram showed sinus bradycardia with QT interval prolongation (17 mm). Inspired oxygen concentration (FiO 2 ) was increased to 1% and chest compressions were started at a rate of 100/min. Immediately atropine 0.6 mg was administered intravenously. Within 2-3 min, the heart rate returned to 100/min with IABP 150/90 mmHg. Serial arterial blood gas (ABG) during the event showed a fall in pH from 7.32 to 7.17 with a base deficit of -10. Nothing active was done and pH gradually increased to 7.34 spontaneously.
After the completion of the surgery, with stable haemodynamic and normal ABG, the patient was extubated on the table as per protocol. She was fully awake, oriented with no neurological deficit and with stable haemodynamics. She was monitored in the kidney transplant unit. After 18 days of the uneventful stay, she was discharged with the advice for follow-up in nephrology.
On reviewing the literature, it was found that the submicromolecular affinity of ondansetron like that of droperidol for K+ channels encoded by "human ether-a go-go related gene" (HERG) is possibly responsible for the prolongation of cardiac repolarisation, thus resulting in conduction disturbances like QT/QTc interval prolongation and their theoretical proarrhythmic potential.  Animal studies have demonstrated that 5HT receptors present on endings of vagal afferent nerves, especially in the left ventricle, are implicated in causing bradycardia via the von Bezold Jarisch reflex. Being a 5-HT3 antagonist, ondansetron inhibits this reflex causing tachycardia. Even though tachyarrhythmias and atrial fibrillation have been described in the literature in past, reports of bradyarrythmias are rare. , The cardiovascular effects of serotonin receptors are complex and consist of bradycardia or tachycardia, hypotension or hypertension, and vasoconstriction or vasodilatation. Thus, in any patient, the blockade of 5-HT3 receptors by ondansetron will produce effects dependent on the pre-existing serotonergic activity in both arms of the autonomic nervous system. 
The presence of chronic kidney disease, hypertension and multiple antihypertensive medications influences the pre-existing serotonergic activity in the transplant recipient. All these can alter the response to 5-HT3 antagonists. A prolonged QT interval is a risk factor for atrial and ventricular arrhythmias and sudden death.  Individuals with occult/congenital QT prolongation are at risk of experiencing malignant dysrhythmias when ondansetron is administered; especially in conjunction with anaesthetic agents like opioids and inhalational anaesthetics, muscle relaxants like atracurium associated with or without atropine significantly prolong the QT interval.  The renal transplant recipients are pathophysiologicaly very complex cases, and there are many possible aetiologies for cardiac compromise in these patients. these includes compression of the inferior vena cava, infusion of ischaemic metabolites from the transfused kidney, air embolus even a simple syringe swap and remote possibility of peritoneal stimulation resulting in vagal bradycardia even at the end of a procedure, is a relatively potential causes of such type event.
In conclusion, we recommend judicious admin-istration of ondansetron with availability of emergency resuscitation drugs and equipment along with meticulous monitoring.
| References|| |
|1.||Kuryshev YA, Brown AM, Wang L, Benedict CR, Rampe D. Interactions of 5-hydroxytryptamine 3 antagonist class of antiemetic drugs with human cardiac ion channels. J Pharmacol Exp Ther 2000;295:614-20. |
|2.||Weissenburger J, Funck-Brentano C, Jaillon P, Charbit B. Droperidol and ondansetron in vitro electrophysiological drug interaction study. Fundam Clin Pharmacol 2009;23:719-26 |
|3.||Charbit B, Alvarez JC, Dasque E, Abe E, Démolis JL, Funck-Brentano C. Droperidol and ondansetron-induced QT interval prolongation: A clinical drug interaction study. Anesthesiology 2008;109:206-12. |
|4.||Bagueley WA, Hay WT, Mackie KP, Cheney FW, Cullen BF. Cardiac dysrhythmias associated with the intravenous administration of ondansetron and metoclopramide. Anaesth Analg 1997;84:1380-1. |
|5.||Kasinath NS, Malak O, Tetzlaff J. Atrial fibrillation after ondansetron for the prevention and treatment of postoperative nausea and vomiting: A case report. Can J Anesth 2003;50:229-31. |
|6.||Afonso N, Dang A, Namshikar V, Kamat S, Rataboli PV. Intravenous ondansetron causing severe bradycardia: Two cases. Ann Card Anaesth 2009;12:172-3. |
|7.||Keller GA, Ponte ML, Di Girolamo G. Other drugs acting on nervous system associated with QT-interval prolongation. Curr Drug Saf 2010;5:105-11. |